SESSION TITLE: Pneumonia and Pneumonitis
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Sunday, October 27, 2013 at 04:15 PM - 05:15 PM
INTRODUCTION: Eosinophilic pneumonitis (EP) is an extremely rare side effect of certain chemotherapeutic agents.
CASE PRESENTATION: A 40-year-old Cameroonian female with a history of HIV was diagnosed with stage IIIA diffuse large B-cell lymphoma (DLBCL) approximately six years ago at which time she was treated with six cycles of R-CHOP (rituximab, cyclophosphamide, doxorubicin, vincristine, prednisone). She achieved complete remission for the next five and a half years until developing an extranodal recurrence in her right breast. At this point, the patient was reluctant to have a repeat course of combination chemotherapy or radiation owning to personal preferences. Given her strict objections, she was offered single-agent rituximab therapy. After receiving four weekly doses of rituximab, repeat staging scans showed progression of her lymphoma. In keeping with the patient's wishes to exclude combination chemotherapy, she was transitioned to bendamustine therapy. Ten days following her first bendamustine infusion, she presented to emergency department with complaints of cough, shortness of breath and pleuritic chest pain. A chest CT obtained upon admission showed several patches of peripheral consolidation in both lung bases, bilateral bands of subsegmental atelectasis and basilar parenchymal bands as well as scattered ground glass septal thickening (figure 1). Bronchoscopy preformed the following day showed no visual evidence of endobronchial abnormalities but fluid from bronchioalveolar lavage was remarkable for an absolute eosinophil count of 271. Her peripheral absolute eosinophil count was also noted to be markedly elevated at approximately 2000 cells/dl as demonstrated in figure 2. Infectious work up of the patient’s blood, sputum and BAL fluids were all negative including those for Pneumocystis carini, Mycobacterium tuberculosis, Legionella or Mycoplasma pneumonias among others. She was given high-dose steroids with rapid resolution of her symptoms, eosinophilia and radiographic findings and was subsequently diagnosed with eosinophilic pneumonitis.
DISCUSSION: The time course of her symptom onset in association with chemotherapy would suggest bendamustine as the causative agent for EP. Furthermore, she received rituximab as part of her initial combination chemotherapy without incident. Although, there are occasional case reports describing ritxumab-induced interstitial pneumonitis, these cases have not been accompanied by such remarkable infiltrative and peripheral eosinophilia. Taken together, we feel her EP was most likely attributable to bendamustine chemotherapy.
CONCLUSIONS: Both oncologists and pulmonologists should be aware of this unusual yet severe pulmonary complication of bendamustine chemotherapy.
Reference #1: Wagner, S. A., Mehta, A. C., & Laber, D. A. (2007). Rituximab-induced interstitial lung disease. American journal of hematology, 82(10), 916-9.
DISCLOSURE: The following authors have nothing to disclose: Anthony Edwards, Jeremy Jones, Elizabeth Hankollari, Sadia Saleem, Harris Naina
No Product/Research Disclosure Information